Missouri, 2003

Damaging Wind in Missouri, April 6, 2003

April 6, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 6, 9:58 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 6, 9:58 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 AM CDT SUN APR 6 2003

WILL BE MAKING SOME SHORT TERM ADJUSTMENTS...MAINLY TO TEMPERATURES.

ELEVATED THUNDERSTORMS WILL LOTS OF PEA TO PENNY HAIL OCCURRING OVER
THE FORECAST AREA AS AN MCS MOVES THROUGH THE AREA. HAD REPORTS
EARLIER OF WET SNOW...ESPECIALLY IN CENTRAL MO...AND EVEN ONE REPORT
IN SGF WITH A HEAVY SHOWER. WET SNOW MAY OCCUR IN CENTRAL MO THROUGH
EARLY AFTERNOON...BUT WARM AIR ADVECTION SHOULD OVERCOME COLD AIR AS
THE DAY WEARS ON...SO THIS IS NOT MUCH OF A CONCERN.

QUICK LOOK AT NEW MESO ETA INDICATES THAT A NARROW AXIS OF LOW LEVEL
MOISTURE WILL TRY TO SURGE NORTHWARD AHEAD OF THE DRY LINE THAT NOW
EXTENDS FROM WESTERN OK INTO CENTRAL TX. A LOT WILL BE DEPENDENT ON
CLOUD COVER AS TO HOW MUCH SURFACE BASED INSTABILITY CAN OCCUR...BUT
ETA DEPICTS DEWPOINTS SURGING WELL INTO THE 50S IN A NARROW CORRIDOR
OVER EXTREME SW MO AND SE KS LATE THIS AFTERNOON AHEAD OF THE
DRYLINE/COLD FRONT. GIVEN 0-3KM SHEAR...WOULD NOT BE AT ALL
SURPRISED TO SEE NEAR SURFACE BASED SUPERCELLS IN OUR SW COUNTIES
ALONG THE NORTHERN EDGE OF A LINE OF STORMS THAT WILL DEVELOP LATER
TODAY ALONG THE DRY LINE/COLD FRONT...BUT AGAIN IT IS HIGHLY
CONDITIONAL BASED ON CLOUD COVER/SURFACE HEATING.

PRELIMINARY EXTENDED FORECAST DISCUSSION...EXTENDED PERIODS ARE
QUIET. UNSEASONABLY COLD NIGHTTIME TEMPERATURES EXPECTED MON NIGHT
THROUGH WED NIGHT. LOWS IN THE MID 20S POSSIBLE TUE NIGHT/WED WITH
SFC RIDGE NEAR OR JUST WEST OF THE AREA AND LITTLE CLOUD COVER..AND
1000-500MB THICKNESS VALUES OF 5300M PROGGED BY THE 00Z GFS. WARMING
TREND WILL OCCUR LATE IN THE WEEK AND NEXT WEEKEND WITH MIDLEVEL
HEIGHT RISES. WENT ABOVE GUIDANCE TEMPERATURES SUNDAY ON PRELIMINARY
GRIDDED FORECAST WITH HIGHS IN THE MID TO UPPER 70S.

...SGF...
MO...NONE
KS...NONE

DSA
Hazardous weather outlook, Apr 6, 12:00 PM CST, 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>091-093>098-101>106-
071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE THUNDERSTORMS WITH LARGE HAIL AND HEAVY RAIN THIS
AFTERNOON...THEN AN ADDTIONAL ROUND OF SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON AND
EARLY THIS EVENING

  AREAS AFFECTED AND TIMING:

THUNDERSTORMS WITH PENNY TO QUARTER SIZED HAIL WILL CONTINUE OVER
SOUTHEAST KANSAS AND SOUTHERN MISSOURI SOUTH OF A LINE FROM FORT
SCOTT TO ROLLA THIS AFTERNOON. ADDITIONAL STORMS ARE EXPECTED TO
DEVELOP LATE THIS AFTERNOON...AFTER 5 PM...OVER EXTREME SOUTHEAST
KANSAS AND EASTERN OKLAHOMA...THEN MOVE EAST EARLY THIS EVENING
AFFECTING AREAS SOUTH OF A LINE FROM PITTSBURG KANSAS TO GAINESVILLE
THROUGH 10 PM.

  DISCUSSION:

ONGOING STORMS OVER SOUTHWEST MISSOURI AND SOUTHEAST KANSAS ARE
ASSOCIATED WITH THE BACK EDGE OF A THUNDERSTORM COMPLEX THAT MOVED
THROUGH THE REGION EARLIER TODAY. THESE STORMS WILL GRADUALLY MOVE
NORTHEAST AND WEAKEN WITH TIME THIS AFTERNOON. LOW PRESSURE OVER
CENTRAL OKLAHOMA WILL GRADUALLY MOVE EAST INTO SOUTHERN MISSOURI AND
NORTHERN ARKANSAS THIS EVENING. A WARM FRONT WILL MOVE NORTHWARD
AHEAD OF THIS SYSTEM...AND EXTEND FROM THE SOUTHWEST CORNER OF
MISSOURI SOUTHEAST INTO CENTRAL ARKANSAS. ADDTIONAL STORMS ARE
EXPECTED TO REDEVELOP OVER SOUTHEAST KANSAS AND EASTERN OKLAHOMA
ALONG A COLD FRONT/DRY LINE AND SOUTH OF THE WARM FRONT. GIVEN THE
UPPER AIR WIND PROFILE...SUPERCELL STORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE OVER EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI LATE THIS AFTERNOON AND THIS EVENING.
THUNDERSTORM REDEVELOPMENT WILL BE CONDITIONAL BASED ON THE AMOUNT
OF SURFACE HEATING THAT WILL BE PRESENT LATE THIS AFTERNOON. IF A
DENSE CLOUD COVER HOLDS...SEVERE STORMS WILL BE MUCH LESS LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

UNSEASONABLY COLD WEATHER WILL MOVE INTO THE AREA IN THE WAKE OF THE
STORM SYSTEM ON MONDAY. LOW TEMPERATURES ARE EXPECTED TO FALL TO
NEAR FREEZING OVER MUCH OF THE REGION EARLY TUESDAY MORNING. LIGHT
WINDS AND CLEAR SKIES UNDERNEATH NEARBY HIGH PRESSURE WILL LIKELY
DROP TEMPERATURES INTO THE 25 TO 28 DEGREE RANGE OVER THE MISSOURI
OZARKS AND SOUTHEAST KANSAS BY EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

IN THE SHORT TERM...SPOTTERS SHOULD RELAY HAIL REPORTS ALONG WITH
REPORTS OF HEAVY RAIN AND POSSIBLE FLOODING TO THE NATIONAL WEATHER
SERVICE. SPOTTER GROUPS MAY BE NEEDED AGAIN LATE THIS AFTERNOON AND
THIS EVENING OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI IF
SUPERCELL STORMS CAN DEVELOP.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, Apr 6, 11:09 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    3 S MANSFIELD             MO   .75 INCH HAIL
04/06/03   WRIGHT                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1150 AM    ISABELLA                  MO   1 INCH HAIL
04/06/03   OZARK                          REPORTED BY PUBLIC.
Local storm report, Apr 6, 11:20 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1211 PM    GOODHOPE                  MO   .75 INCH HAIL
04/06/03   DOUGLAS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1214 PM    AVA                       MO   .75 INCH HAIL
04/06/03   DOUGLAS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 11:32 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    1 S WEBB CITY             MO   .75 INCH HAIL
04/06/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1230 PM    1 N JOPLIN                MO   .88 INCH HAIL
04/06/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 11:48 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1248 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    AVA                       MO   .75 INCH HAIL
04/06/03   DOUGLAS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1215 PM    GOODHOPE                  MO   .75 INCH HAIL
04/06/03   DOUGLAS

1215 PM    WILLOW SPGS               MO   .75 INCH HAIL
04/06/03   HOWELL
Local storm report, Apr 6, 11:54 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1232 PM    GREENFIELD                MO   1 INCH HAIL
04/06/03   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 12:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    7 W LOCKWOOD              MO   .88 INCH HAIL
04/06/03   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 91 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
April 6, 12:10 PM CST
Where
Jasper County, Alba
Measured
65 kt (75 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.233, -94.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351291.